Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

One-sided difference approximations for nonlinear conservation laws


Authors: Björn Engquist and Stanley Osher
Journal: Math. Comp. 36 (1981), 321-351
MSC: Primary 65M10; Secondary 35L67, 65M05
DOI: https://doi.org/10.1090/S0025-5718-1981-0606500-X
MathSciNet review: 606500
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We analyze one-sided or upwind finite difference approximations to hyperbolic partial differential equations and, in particular, nonlinear conservation laws. Second order schemes are designed for which we prove both nonlinear stability and that the entropy condition is satisfied for limit solutions. We show that no such stable approximation of order higher than two is possible. These one-sided schemes have desirable properties for shock calculations. We show that the proper switch used to change the direction in the upwind differencing across a shock is of great importance. New and simple schemes are developed for which we prove qualitative properties such as sharp monotone shock profiles, existence, uniqueness, and stability of discrete shocks. Numerical examples are given.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 35L67, 65M05

Retrieve articles in all journals with MSC: 65M10, 35L67, 65M05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1981-0606500-X
Article copyright: © Copyright 1981 American Mathematical Society